Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 65, NWS Quad Cities, IA

May 18, 2000Louisa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 2000, 1:46 PM CDT for Louisa County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2000, 1:46 PM CDT (18:46 UTC)
Expired
May 18, 2000, 2:15 PM CDT
In force
29 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Louisa County, IA

The radar

The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 11:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
2.4
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WUUS53 KDVN 181849
SVRMLI
IAC031-115-181930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
146 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUISA COUNTY IN SOUTHEAST IOWA

* UNTIL 215 PM CDT

* AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  NORTH OF FREDONIA...OR 3 MILES NORTHEAST OF COLUMBUS JUNCTION...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   LETTS BY 155 PM CDT.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF GOLFBALL SIZED HAIL AND IS 
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER OR AND WINDS IN 
EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM 
PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT THURSDAY AFTERNOON
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.


NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:32 AM CDT, 11 hours 14 minutes earlier.

Area forecast discussion, May 18, 2:32 AM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD CODING AT BOTTOM
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 AM CDT THU MAY 18 2000

7Z SURFACE ANALYSIS PUTS THE LOW ALONG THE CENTRAL NE-KS BORDER
ABOUT IN LINE WITH 00Z MODEL FORECASTS.  A STATIONARY FRONT EXTENDS
EAST NORTHEAST FROM THE SURFACE LOW ACROSS NORTHERN IA.  STRONG
OUTFLOW FROM STORMS IN THE SUX AREA APPEARS TO BE PUSHING THE FRONT
SOUTHWARD.  WATER VAPOR IMAGERY DEPICTS THE MID-LEVEL CIRCULATION
OVER THE SURFACE LOW...AND THE MODELS DO INDICATE A VERTICALLY
STACKED SYSTEM.

MAIN CONCERN IS COMBINATION THREAT OF SEVERE WEATHER/HEAVY RAIN
TODAY.

00Z MODELS ARE IN GENERAL AGREEMENT ALTHOUGH THE AVN APPEARS A LITTLE
STRONGER AND FASTER THAN THE ETA/NGM.  WILL LEAN TOWARD THE LATTER
WHICH BRING THE SURFACE LOW EAST DURING THE DAY ALONG THE MO-IA
BORDER.  THE SYSTEM IS PROGGED TO DEPART THE REGION TONIGHT.

THE POTENTIAL FOR SEVERE CONVECTION EXISTS ACROSS MOST OF THE CWA
TODAY AND THIS EVENING.  LARGE HAIL WILL BE THE PRIMARY THREAT NORTH
OF THE FRONT. COMBINATION OF MODERATE TO HIGH SHEAR AND CAPE
ENVIRONMENT SUGGESTS POTENTIAL FOR SUPERCELLS AND THUS A TORNADIC
THREAT ALONG AND SOUTH OF THE FRONT.  THE FORECAST TIMING OF THE
SURFACE LOW AND TRIPLE POINT REACHING THE CWA TOWARD MAX HEATING THIS
AFTERNOON SUPPORT THIS.

A HEAVY RAIN THREAT EXISTS MAINLY NORTH OF THE FRONT THIS AFTERNOON
AND EVENING.  PRECIPITABLE WATER VALUES ARE OVER AN INCH AND 100-150
PERCENT OF NORMAL...AND THE FRONT WILL PROVIDE A GOOD FOCUS.
HOWEVER...850MB WINDS ARE PROGGED TO VEER THROUGH THE DAY SO LIFT
OVER THE FRONT WILL NOT BE AS IMPRESSIVE AS THIS MORNING OVER
SOUTHERN MN AND SOUTHERN WI.  SO...WILL MENTION HEAVY RAIN AS A
LOCALIZED THREAT IN THE ZONES/SWO BUT NOT ISSUE A FLASH FLOOD WATCH.

THE EXTENDED LOOKS GOOD AND WILL MAKE NO CHANGES.

WOLF

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

In the hours before

Special weather statement, May 18, 10:28 AM CDT, 3 hours 18 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-190500-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 AM CDT THU MAY 18 2000

...SEVERE WEATHER LIKELY ALONG AND SOUTH OF I-30 EXPECTED THIS
AFTERNOON...

A SLOW MOVING COLD FRONT WILL PROVIDE THE FOCUS FOR STORMS TO DEVELOP
BY AFTERNOON.

STORMS THAT DEVELOP ALONG AND NORTH OF US-30 WILL BE NORTH OF THE FRONT
WILL SEE THE POTENTIAL FOR LARGE HAIL OF GOLFBALL SIZE OR LARGER THE
PRIMARY RISK AND LOCALLY HEAVY RAINS.

AREAS ALONG AND ESPECIALLY SOUTH OF I-80 WILL BE ALONG AND SOUTH OF THE
FRONT AND COULD SEE SUPERCELLS DEVELOP WITH ISOLATED TORNADOES...LARGE
HAIL AND STRONG WINDS.  HEAVY RAINS BY LATE AFTERNOON COULD ALSO CREATE
LOCAL FLOODING. THE MOST SIGNIFICANT RISK FOR TORNADOES AT THIS TIME
APPEARS TO RUN ALONG AND SOUTH OF US-34 TIL EARLY EVENING.

THIS SEVERE WEATHER EPISODE IS EXPECTED TO BE SIGNIFICANT AND WIDESPREAD
THIS AFTERNOON WITH SPOTTER ACTIVATION NEEDED THIS AFTERNOON INTO
TONIGHT.

EMERGENCY MANAGERS SHOULD BEGIN PREPARATIONS NOW AND PASS ON ANY SEVERE
WEATHER REPORTS TO QUAD CITIES WFO.

NICHOLS
Local storm report, May 18, 12:44 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1227 PM    ROCK FALLS                IL   .75 INCH HAIL
05/18/00   WHITESIDE                      REPORTED BY FIRE AND
                                          RESCUE.

1230 PM    ELY                       IA   1.75 INCH HAIL
05/18/00   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.  CAR
                                          WINDOWS BREAKING ON
                                          CARS ALONG I80

1234 LPM    COLESBURG                 IA   1 INCH HAIL
05/18/00   DELAWARE                       QUARTER SIZE HAIL.  .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 18, 12:59 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1248 PM    PALO                      IA   1.75 INCH HAIL
05/18/00   LINN                           GOLF BALL SIZE HAIL.  .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1249 PM    WASHINGTON                IA   1.75 INCH HAIL
05/18/00   WASHINGTON                     GOLF BALL SIZE HAIL.  .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1251 PM    3 S CEDAR RAPIDS          IA   2.5 INCH HAIL
05/18/00   LINN                           GOLF BALL TO TENNIS
                                          BALL SIZE HAIL.  .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1253 PM    6 N FAIRFIELD             IA   1.5 INCH HAIL
05/18/00   JEFFERSON                      ONE INCH TO 1.5 INCH
                                          HAIL.  . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, May 18, 1:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    6 S CEDAR RAPIDS          IA   1.75 INCH HAIL
05/18/00   LINN                           GOLF BALL SIZE HAIL ON
                                          I380.  . REPORTED BY
                                          EMERGENCY MANAGEMENT.

1240 PM    HIAWATHA                  IA   .5 INCH HAIL
05/18/00   LINN                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1240 PM    ROBINS                    IA   .5 INCH HAIL
05/18/00   LINN                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0105 PM    8 E WASHINGTON            IA   1.75 INCH HAIL
05/18/00   WASHINGTON                     GOLF BALL SIZE HAIL AT
                                          INTERSECTION OF HIGHWAY
                                          218 AND HIGHWAY 92.  .
                                          REPORTED BY LAW
                                          ENFOR-CEMENT OFFICIAL.

0130 PM    3 NNW MUSCATINE           IA   FUNNEL CLOUD
05/18/00   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:55 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Jones50 min
May 18, 10:55 AM CDTSevere Thunderstorm WarningDVNDubuque50 min
May 18, 10:55 AM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Linn50 min
May 18, 11:48 AM CDTSevere Thunderstorm WarningDVNIowa, Johnson42 min
May 18, 11:55 AM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk50 min
May 18, 12:27 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Linn48 min
May 18, 12:30 PM CDTSevere Thunderstorm WarningDVNJohnson, Washington45 min
May 18, 12:35 PM CDTTornado WarningDVNWashington25 min
May 18, 12:36 PM CDTSevere Thunderstorm WarningDVNDelaware24 min
May 18, 12:44 PM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk46 min
May 18, 12:44 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson46 min
May 18, 12:46 PM CDTSevere Thunderstorm WarningDVNDubuque29 min
May 18, 1:01 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Washington44 min
May 18, 1:15 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine30 min
May 18, 1:32 PM CDTTornado WarningDVNMuscatine28 min
May 18, 1:46 PM CDTSevere Thunderstorm WarningDVNCedar29 min
May 18, 1:47 PM CDTSevere Thunderstorm WarningDVNJones28 min
May 18, 1:53 PM CDTSevere Thunderstorm WarningDVNCedar, Scott52 min
May 18, 1:59 PM CDTSevere Thunderstorm WarningDVNMuscatine46 min
May 18, 2:21 PM CDTTornado WarningDVNIowa24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.